Alert archive / Texas / Tornado Warnings in 2013
Tornado Warning 5, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 23, 2013, 4:19 PM CDT for 4 counties in Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2013, 4:19 PM CDT (21:19 UTC)
- Expired
- May 23, 2013, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Dickens County, TX, Kent County, TX, King County, TX, Stonewall County, TX
The radar
The Lubbock radar (KLBB), 116 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:37 PM CDT | TSTM WND DMG | 1 Sse Girard, TX | 3 BRANCHES DOWN..SHEET METAL BLOWING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:38 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
636 WFUS54 KLUB 232119 TORLUB TXC125-263-269-433-232145- /O.NEW.KLUB.TO.W.0005.130523T2119Z-130523T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 419 PM CDT THU MAY 23 2013 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN DICKENS COUNTY IN NORTHWEST TEXAS. NORTHEASTERN KENT COUNTY IN NORTHWEST TEXAS. SOUTHWESTERN KING COUNTY IN NORTHWEST TEXAS. NORTHWESTERN STONEWALL COUNTY IN NORTHWEST TEXAS. * UNTIL 445 PM CDT * AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED 11 MILES NORTH OF GIRARD...OR ABOUT 12 MILES SOUTHEAST OF DICKENS...MOVING SOUTH AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GIRARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS. && LAT...LON 3332 10040 3326 10077 3356 10080 3363 10060 TIME...MOT...LOC 2119Z 338DEG 15KT 3351 10066 $$ FB/MCZ
1 follow-up statement
735 WWUS54 KLUB 232135 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 435 PM CDT THU MAY 23 2013 TXC125-263-269-433-232145- /O.CON.KLUB.TO.W.0005.000000T0000Z-130523T2145Z/ DICKENS TX-KENT TX-KING TX-STONEWALL TX- 435 PM CDT THU MAY 23 2013 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN STONEWALL... SOUTHWESTERN KING...NORTHEASTERN KENT AND SOUTHEASTERN DICKENS COUNTIES UNTIL 445 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG LOW-LEVEL ROTATION AND A LIKELY TORNADO ABOUT 8 MILES EAST OF GIRARD...MOVING SOUTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... GIRARD. TAKE COVER NOW! MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. LAT...LON 3353 10080 3360 10058 3332 10040 3326 10077 TIME...MOT...LOC 2133Z 338DEG 15KT 3346 10063 $$ FB/MCZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 4:13 PM CDT, 6 minutes earlier.
Area forecast discussion, May 23, 4:13 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 413 PM CDT THU MAY 23 2013 .SHORT TERM... THIS EVENING...WEAK LARGE-SCALE ASCENT AND STRONG LOW-LVL JET WILL LIKELY MAINTAIN SOME CONVECTIVE ACTIVITY THROUGH AROUND MIDNIGHT...AND POSSIBLY INTO THE EARLY MORNING HRS ACROSS THE S-SE FOR A SLOW-MOVING MCS THAT COULD BRING A HEAVY RAIN THREAT. AREAS OF LOW CLOUDS AND FOG WILL BE POSSIBLE ACROSS THE ENTIRE AREA WITH MILD OVERNIGHT LOW TEMPS. THE FORECAST FOR FRIDAY WILL DEPEND GREATLY ON ANY LINGERING MORNING CONVECTION AND CONVECTIVE DEBRIS. UPPER RIDGE AXIS WILL BE WELL EAST OF THE FA AND LOWER HEIGHTS SHOULD RESULT IN COOLER TEMPS - HIGHS MAY STRUGGLE TO MAKE IT NORTH OF THE MIDDLE 80S IF MORNING CLOUD COVER HANGS ON. AFTERNOON STORM CHANCES STILL APPEAR VALID ACROSS MOST OF THE AREA. THE DRYLINE WILL BE BACKED WEST INTO NEW MEXICO SO THERE WILL NOT BE A STRONG SFC FORCING MECHANISM...BUT THERE WILL LIKELY BE SUFFICIENT CONVERGENCE IN THE SURFACE TROUGH FROM THE FAR SRN PANHANDLE TO THE SW SPLNS. WEAK DEEP-LAYER FLOW WILL FAVOR WEAKLY ORGANIZED SLOW-MOVING STORMS. SVR HAIL AND WIND WILL STILL BE A THREAT WITH LARGE INSTABILITY. && .LONG TERM... MINIMAL UPDATES TO THE EXTENDED FORECAST IN LIGHT OF IMPENDING SEVERE WX THREAT. AN ACTIVE DRYLINE IS STILL A GOOD BET EACH DAY THROUGH EARLY NEXT WEEK UNDER A WEAKLY UNSETTLED SWLY FLOW REGIME. THIS PATTERN WILL LIKELY AMPLIFY BY MIDWEEK AS A MEDIUM WAVE TROUGH EJECTS OUT OF THE GREAT BASIN AND FOUR CORNERS REGION...HOWEVER THE TIMING OF THIS WAVE LEADS TO CONSIDERABLE UNCERTAINTY IN WHERE THE DRYLINE WILL RESIDE AS THE GFS FAVORS A FASTER WAVE AND MORE EASTERLY DRYLINE VERSUS A SLOWER WAVE AND MORE WESTERLY DRYLINE LONGITUDE PER THE ECMWF AND SOME OF THE GEFS MEMBERS. SEASONABLE TEMPS OVERALL THROUGH NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 59 86 60 81 60 / 40 50 30 20 20 TULIA 63 84 62 81 61 / 50 50 30 20 20 PLAINVIEW 64 85 63 81 62 / 60 50 30 20 20 LEVELLAND 64 86 64 81 61 / 50 50 30 20 20 LUBBOCK 66 84 65 82 64 / 60 50 30 20 20 DENVER CITY 63 86 64 81 61 / 30 50 30 20 20 BROWNFIELD 64 86 65 82 62 / 50 50 30 20 20 CHILDRESS 65 84 66 83 66 / 60 30 30 20 20 SPUR 67 82 66 82 64 / 60 50 30 20 20 ASPERMONT 68 84 67 83 68 / 60 30 40 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... BLOWING DUST ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ029-035-036. && 33/93
Hazardous weather outlook, May 23, 11:08 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1108 AM CDT THU MAY 23 2013 TXZ021>044-241615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1108 AM CDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS THE HAZARDOUS OUTLOOK AREA. THE MAIN AREA OF CONCERN WILL BE ACROSS THE SOUTHERN TEXAS PANHANDLE...NORTH CENTRAL SOUTH PLAIN...CENTRAL SOUTH PLAINS AND THE ROLLING PLAINS. THUNDERSTORMS WILL HAVE THE CAPABILITY TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND HAIL UP TO THE SIZE OF BASEBALLS. AN ISOLATED THREAT FOR TORNADOES CAN NOT BE RULED OUT BEFORE 8 PM THIS EVENING...PARTICULARLY FROM THE EXTREME SOUTHERN TEXAS PANHANDLE ACROSS TO THE CENTRAL ROLLING PLAINS. THE SLOW STORM MOTION WILL PROMOTE LOCALLY HEAVY RAINFALL. LATER THIS EVENING THE PRIMARY SEVERE THREAT WILL TRANSITION TO DAMAGING STRAIGHT LINE WINDS...MAINLY ACROSS THE ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY INTO THE HOLIDAY WEEKEND ACROSS HAZARDOUS OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 23, 3:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST CROSBYTON 33.64N 101.24W
05/23/2013 M77 MPH CROSBY TX BROADCAST MEDIA
&&
EVENT NUMBER LUB1300223
CALDRICHLocal storm report, May 23, 3:56 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG CROSBYTON 33.64N 101.24W
05/23/2013 CROSBY TX AMATEUR RADIO
LARGE BRANCHES DOWN
&&
EVENT NUMBER LUB1300224
CALDRICHLocal storm report, May 23, 3:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
359 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST 5 E RALLS 33.68N 101.30W
05/23/2013 E70 MPH CROSBY TX BROADCAST MEDIA
&&
EVENT NUMBER LUB1300225
CALDRICHLocal storm report, May 23, 4:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
408 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL AFTON 33.76N 100.82W
05/23/2013 E1.75 INCH DICKENS TX LAW ENFORCEMENT
&&
EVENT NUMBER LUB1300226
CALDRICHLocal storm report, May 23, 4:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
410 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST CROSBYTON 33.64N 101.24W
05/23/2013 E60 MPH CROSBY TX AMATEUR RADIO
&&
EVENT NUMBER LUB1300227
CALDRICHLocal storm report, May 23, 4:12 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 5 N DICKENS 33.69N 100.84W
05/23/2013 E1.75 INCH DICKENS TX LAW ENFORCEMENT
&&
EVENT NUMBER LUB1300229
CALDRICHThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:53 PM CDT | Tornado Warning | LUB | Floyd, Motley | 22 min |
| May 23, 2:14 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 46 min |
| May 23, 2:35 PM CDT | Tornado Warning | LUB | Floyd, Motley | 25 min |
| May 23, 2:43 PM CDT | Areal Flood Advisory | LUB | Floyd, Motley | 107 min |
| May 23, 2:59 PM CDT | Tornado Warning | LUB | Crosby, Dickens, Floyd, Motley | 46 min |
| May 23, 3:13 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 32 min |
| May 23, 3:40 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Motley | 50 min |
| May 23, 3:44 PM CDT | Blowing Dust Advisory | LUB | Crosby, Hale, Lubbock | 72 min |
| May 23, 3:54 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 51 min |
| May 23, 4:10 PM CDT | Areal Flood Advisory | LUB | Dickens, King | 110 min |
| May 23, 4:28 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Garza, Kent, Motley | 47 min |
| May 23, 4:38 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 37 min |
| May 23, 4:43 PM CDT | Tornado Warning | LUB | Dickens, Kent, King, Stonewall | 32 min |
| May 23, 4:44 PM CDT | Areal Flood Advisory | LUB | Dickens, Kent, King, Stonewall | 106 min |
| May 23, 4:56 PM CDT | Dust Storm Warning | LUB | Crosby, Garza, Hale, Lubbock, Lynn | 64 min |
| May 23, 5:07 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 38 min |
| May 23, 5:13 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 47 min |
| May 23, 5:16 PM CDT | Areal Flood Advisory | LUB | Kent, Stonewall | 104 min |
| May 23, 5:45 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Garza, Kent, King, Stonewall | 60 min |
Nearby
Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.